Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Paducah, KY

April 30, 1997Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 30, 1997, 9:33 PM CDT for Todd County, Kentucky. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1997, 9:33 PM CDT (02:33 UTC)
Expired
Apr 30, 1997, 10:30 PM CDT
In force
57 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Todd County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 010235 RRA
SVRPAH
KYC219-010330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
933 PM CDT WED APR 30 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST KENTUCKY
 
   ...SOUTHERN TODD COUNTY
 
A SEVERE THUNDERSTORM IS EXPECTED TO MOVE THROUGH OR NEAR ZION BY 945 PM
AND GUTHRIE BY 1010 PM CDT.
 
QUARTER-SIZE HAIL AND 60 MPH WINDS WERE REPORTED IN OAK GROVE IN
SOUTHERN CHRISTIAN COUNTY.
 
AT 933 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTH
OF HOPKINSVILLE NEAR OAK GROVE. MOVEMENT WAS EAST AT 40 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 57
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
LAMM
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:17 PM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Apr 30, 1:17 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED APR 30 1997

INITIAL FORECAST PROBLEM IS COLD FRONT MOVING ACROSS MISSOURI AT 17Z.
MORNING RAOBS AND RUC DATA INDICATE STRONG CAPPING OVER THE REGION
SHOULD WEAKEN AS DAYTIME HEATING AND WARM MOIST ADVECTION CONTINUE.
700 MB COOLING IS PROGGED TO BEGIN LATE THIS AFTERNOON...WHICH WOULD
ERASE THE CAP AROUND THE TIME OF FRONTAL PASSAGE. KLSX RADAR AT 18Z
SHOWS INTENSE CONVECTION OVER NE MISSOURI. WILL HAVE TO MONITOR FOR
MORE CONVECTION DEVELOPING SOUTHWARD THIS AFTERNOON AND EVENING.
HIGHER CHANCE OF STORM DEVELOPMENT SHOULD BE TO THE NORTH...WHERE CAP
IS WEAKER AND DYNAMIC FORCING WILL BE STRONGER.

FRONTAL PASSAGE SHOULD BE AROUND 02Z AT KPAH AND 03-04Z AT KEVV. THIS
SHOULD END THUNDERSTORM THREAT. COLD AIR ADVECTION BEHIND FRONT IS
FAIRLY IMPRESSIVE. NGM BRINGS 850 ZERO DEGREE ISOTHERM DOWN TO KEVV
BY 12Z THURSDAY. HOWEVER...THE ATMOSPHERE SHOULD REMAIN WELL MIXED
AS BOUNDARY LAYER WINDS STAY AROUND 20 KNOTS OVERNIGHT. FWC AND FAN
INDICATE UPPER 40S FOR LOWS TONIGHT...WHICH LOOKS REASONABLE.

SURFACE HIGH PRESSURE WILL CROSS THE FA THURSDAY...ENDING THE
COLD ADVECTION. NGM EVEN HINTS AT RETURN FLOW BY 00Z FRIDAY.
TEMPS SHOULD RECOVER NICELY WITH STRONG SOLAR HEATING AND NEUTRAL
TEMP ADVECTION. FAN/FWC HIGHS APPEAR IN THE BALLPARK.

MY

In the hours before

Local storm report, Apr 30, 7:38 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 PM CDT WED APR 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 PM    CALVERT CITY              KY   65 MPH TSTM GUST
04/30/97   MARSHALL                       REPORTED BY DES/RESCUE SQUAD

SHANKLIN
Special weather statement, Apr 30, 8:21 PM CDT, 1 hour 12 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-010215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
821 PM CDT WED APR 30 1997

...WIND ADVISORY THIS EVENING HAS BEEN CANCELLED...

THE WIND ADVISORY HAD BEEN IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WEST KENTUCKY...AND SOUTHWEST INDIANA.  THE STRONG WINDS
FROM EARLIER THIS EVENING HAVE SLOWED.  WIND GUSTS OUTSIDE OF
THUNDERSTORMS HAVE DROPPED BELOW 25 MPH ACROSS THE AREA.  THE AVERAGE
SPEED WILL HOLD AROUND 15 MPH TONIGHT.

PAUL W
Special weather statement, Apr 30, 8:22 PM CDT, 1 hour 11 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-010215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
821 PM CDT WED APR 30 1997

...WIND ADVISORY THIS EVENING HAS BEEN CANCELLED...

THE WIND ADVISORY HAD BEEN IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WEST KENTUCKY...AND SOUTHWEST INDIANA.  THE STRONG WINDS
FROM EARLIER THIS EVENING HAVE SLOWED.  WIND GUSTS OUTSIDE OF
THUNDERSTORMS HAVVE DROPPED BELOW 25 MPH ACROSS THE AREA.  THE AVERAGE
SPEED WILL HOLD AROUND 15 MPH TONIGHT.

PAUL W
Local storm report, Apr 30, 8:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
844 PM CDT WED APR 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    MURRAY                    KY   1.75 INCH HAIL
04/30/97   CALLOWAY                       GOLFBALL SIZE HAIL FELL IN
                                          CITY OF MURRAY.
Local storm report, Apr 30, 8:47 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
844 PM CDT WED APR 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    MURRAY                    KY   1.75 INCH HAIL
04/30/97   CALLOWAY                       GOLFBALL SIZE HAIL FELL IN
                                          CITY OF MURRAY.
Local storm report, Apr 30, 9:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
933 PM CDT WED APR 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0933 PM    OAK GROVE                 KY   1.00 INCH HAIL
04/30/97   CHRISTIAN                      REPORTED BY FT CAMPBELL
                                          WEATHER SPOTTER.

0933 PM    OAK GROVE                 KY   60 MPH WIND GUST
04/30/97   CHRISTIAN                      REPORTED BY FT CAMPBELL
                                          WEATHER SPOTTER

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:32 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman28 min
Apr 30, 7:33 PM CDTFlash Flood WarningPAHGraves, Lyon, McCracken, Marshall57 min
Apr 30, 7:38 PM CDTSevere Thunderstorm WarningPAHLyon, Marshall37 min
Apr 30, 7:47 PM CDTSevere Thunderstorm WarningPAHGraves43 min
Apr 30, 8:32 PM CDTSevere Thunderstorm WarningPAHCalloway43 min
Apr 30, 8:49 PM CDTSevere Thunderstorm WarningPAHChristian56 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.